Have you used tetracycline to fight acne or an infection? You may be among the millions of people who use medication to manage their diseases. But what you may not know is that some medications can affect your oral health.
Here are some side effects of other medications that can affect your teeth and gums:
- Teeth stains: One of the agents used in tetracycline, a medication used for acne treatment, can discolor teeth and the underlying bone.
- Dry mouth: More than 400 medications list dry mouth as a side effect. Saliva in our mouths helps wash away plaque and bacteria. Dry mouth can make a person more vulnerable to gum disease and tooth decay.
- Swollen, enlarged gums: Channel blockers, which help control high blood pressure and other health issues, are in a category of medications that can cause the overgrowth of gums. The enlarged gum tissue can cause severe gum disease.
- Oral sores and inflammation: Some oral contraceptives and blood pressure control medications can cause oral sores and inflammation.
- Mouth lesions or ulcers: Some antibiotics or ibuprofen can produce lesions or ulcers in the mouth. They usually go away 1 to 2 weeks after people stop taking the medication.
Cough drops, sugary liquid medications and antacid tablets can leave a sticky residue on teeth that can lead to tooth decay. This can be a special problem for children who are unable to swallow pills.
Tell your dentist if you take prescription or over-the-counter drugs so they can monitor your oral health. Want to whiten your smile? Check out some options for teeth whitening.